Florida, 2003Wildfire in Florida, January 9, 2003
January 9, 2003 · NWS JAX · 1 event in 1 county or zone
1 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 9, 2:40 PM EST, 35 minutes earlier.
Area forecast discussion, Jan 9, 2:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EST THU JAN 9 2003
CURRENTLY...NEARLY ZONAL FLOW IN THE UPPER LEVELS CONTINUES WITH
MINOR PERTURBATIONS. VERY WK RIDGE OVER THE W GOMEX WITH A BIT OF
UPPER LEVEL MOISTURE SPILLING OVER THE TOP. AT THE SFC...COLD FRONT
EXTENDS FROM OH VALLEY TO TX. CLOUD COVER EXTENDS AHEAD OF THIS
FEATURE...BUT IS FAIRLY LIMITED.
PUBLIC...VERY WK UPPER SUPPORT FOR NEXT FRONT...WHICH SHOULD PUSH
THRU THE AREA DURING FRI AFTN. CURRENT FCST PACKAGE OF 20-30% POPS
STILL LOOKS GOOD...AS PRECIP SHOULD MAINLY BE IN THE FORM OF A
NARROW...POSSIBLY BROKEN...LINE OF SHOWERS JUST AHEAD OF THE FRONTAL
SURFACE. LEFT MUCH OF THE FCST UNCHANGED AS THERE IS FAIRLY GOOD
CONTINUITY BETWEEN MODEL RUNS...AS WELL AS AGREEMENT BETWEEN MODELS.
TIMING IS A BIT DIFFERENT WITH THE FRONT...BUT NOT BY A LARGE
AMOUNT. NEXT SHOT AT FREEZING TEMPS SHOULD BE SAT MORNING...WITH THE
ENTIRE WEEKEND COOLER THAN NORMAL.
EXTENDED...MODELS STILL DEVELOPING WK S STREAM SYSTEM OVER THE GOMEX
AND MOVING ACROSS THE FL PENINSULA S OF OUR AREA. WILL KEEP MINIMAL
POPS IN THE S FOR MAINLY OVERRUNNING TYPE PRECIP. LITTLE ADDITIONAL
CHANGE REQUIRED OTHER THAN A FEW TEMP TWEAKS.
MARINE...RECENT OBS ALONG THE COAST OUT TO BUOY 41012 REPORT WSW
WINDS 10-16KTS WITH GUSTS AROUND 20KTS. SEAS 4-6 FT. DESPITE THE
DECRS TO SCEC CONDITIONS THIS AFTN...WILL CONTINUE WITH SCA
HEADLINES IN THE OFFSHORE WATERS AS PGRAD TIGHTENS TONIGHT AHEAD OF
APPROACHING COLD FRONT...AND WE GET A BIT OF A NOCTURNAL SURGE
OFFSHORE. SCA CONDITIONS CONTINUE FRI FOLLOWING FROPA...THEN
WINDS/SEAS DECRS/SUBSIDE INTO THE WEEKEND THROUGH EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS N & W OF THE WATERS.
FIRE WX...NO HEADLINES THRU FRI.
FCSTID = 31
AMG 52 63 30 52 / 20 20 0 0
SSI 56 66 35 54 / 10 30 0 0
JAX 51 67 37 55 / 10 30 0 0
SGJ 55 70 42 57 / 10 30 10 0
GNV 50 71 37 57 / 10 30 10 0
OCF 51 71 40 60 / 10 30 10 0
.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH 20 TO 60 NM OFFSHORE.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH 20 TO 60 NM OFFSHORE.
CARROLL/BROYLES/PETERSON
Hazardous weather outlook, Jan 9, 11:00 AM EST, 4 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-092300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST THU JAN 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FREEZING MORNING LOW TEMPERATURES ARE POSSIBLE ACROSS PORTIONS OF THE
FORECAST AREA SUNDAY THROUGH WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
BROYLES
Wildfire, Putnam
- When
- January 9, 3:15 PM EST to 5:00 PM EST
- Where
- Putnam County, Lake Como
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.609, -81.744 (the zone’s center; the record gives no point)
Coals dumped from a burn barrel ignited a fire which was exacerbated by high winds and dry conditions. Fire endangered three homes in Lake Crescent Estates and caused the closure of Highway 17. One Crescent Lakes Estates resident was treated at an area hospital for smoke inhalation. Fire was declared a five alarm fire with mutual aid requested from several neighboring fire departments, and burned approximately thirty acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, January 9, 2003$40,000 · 1 event
- High Wind in Virginia, January 9, 200360 kt wind · 8 events
- High Surf in Hawaii, January 9 to 11, 20036 events
- Winter Weather in Vermont, January 9, 2003$5,000 · 5 events
- Dense Fog in Colorado, January 9, 20032 events
- Dense Fog in Utah, January 9, 20031 event
- Dense Fog in Arizona, January 9, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339022.